As psoriasis is a common skin disorder, knowledge of the factors that may induce, trigger, or exacerbate the disease is of primary importance in clinical practice. Drug intake is a major concern in this respect, as new drugs are constantly being added to the list of factors that may influence the course of the disease. Drug ingestion may result in exacerbation of pre-existing psoriasis, in induction of psoriatic lesions on clinically uninvolved skin in patients with psoriasis, or in precipitation of the disease in persons without family history of psoriasis or in predisposed individuals. In view of their relationship to drug-provoked psoriasis, therapeutic agents may be classified as drugs with strong evidence for a causal relationship to psoriasis, drugs about which there are considerable but insufficient data to support the induction or aggravation of the disease, and drugs that are occasionally reported to be associated with aggravation or induction.
This review focuses on the most common causative agents for drug-induced, drug-triggered, or drug-aggravated psoriasis, such as ß-blockers, lithium, synthetic antimalarial drugs, nonsteroidal anti-inflammatory agents, and tetracyclines. Latency periods, pathogenetic mechanisms of action, clinical and histologic findings, and management guidelines for each drug are discussed to help clinicians to treat patients with suspected drug-influenced psoriasis.
Psoriasis Psoriatic Lesion Lithium Salt Pustular Psoriasis Lithium Compound
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
Tsankov N., Kazandjieva J., Drenovska K. Drugs in exacerbation and provocation of psoriasis. Clin Dermatol 1998; 16: 333–351PubMedCrossRefGoogle Scholar
Gaylarde P.M., Brocq A.P., Sarkany I. Psoriasiform changes in guinea pig skin from propranolol. Clin Exp Dermatol 1978; 3: 157–160PubMedCrossRefGoogle Scholar
Wolf R., Shechter H., Brenner S. Induction of psoriasiform changes in guinea pig skin by propranolol. Int J Dermatol 1994; 33: 811–814PubMedCrossRefGoogle Scholar
Flandin F. L’action de la pénicilline dans le psoriasis. Bull Soc Fr Dermatol Syphiligr 1959; 66: 494–500Google Scholar
Rosenberg E.W., Noah P.W., Zanolli M.D., et al. Use of rifampin with penicillin and erythromycin in the treatment of psoriasis. J Am Acad Dermatol 1986; 14: 761–764PubMedCrossRefGoogle Scholar
Botev-Zlatkov N., Tsankov N. Tonev S., et al. Drug therapy deteriorates the course of psoriasis [abstract]. 17th World Congress of Dermatology, Part II, West Berlin: Springer 1987: 216Google Scholar
Cohen-Tervaert W.C., Esseveld H. A study of the incidence of haemolytic streptococci in the throat in patients with psoriasis vulgaris with reference to their role in the pathogenesis of this disease. Dermatologica 1970; 140: 289–290Google Scholar
Tsankov N., Vassileva S., Lazarova A., et al. Onset of psoriasis coincident with tetracycline therapy. Aust J Dermatol 1988; 29: 111–112CrossRefGoogle Scholar
Tsankov N., Botev-Zlatkov N., Lazarova A., et al. Psoriasis and drugs: influence of tetracyclines on the course of psoriasis. J Am Acad Dermatol 1988; 19: 629–632PubMedCrossRefGoogle Scholar
Tsankov N., Lazarova A. Psoriasis and tetracyclines. [reply.] J Am Acad Dermatol 1990; 23: 770–771CrossRefGoogle Scholar
Tsankov N., Lazarova A., Nikolova A. Psoriasis vulgarte et tétracyclines. A propos de deux cas. Nouv Dermatol 1995; 14: 393–395Google Scholar
Tsankov N., Gantcheva M., Pecheva M., et al. Doxycicline induced psoriasis vulgaris. Dermatol i Venerol (Sofia) 1994; 33: 31–32Google Scholar
Gupta A., Sibbald R.G., Knowles S., et al. Terbinafine therapy may be associated with the development of psoriasis de novo or its exacerbation: four case reports and a review of drug-induced psoriasis. J Am Acad Dermatol 1997; 36: 858–862PubMedCrossRefGoogle Scholar
Halevy S., Livni E. Psoriasis and psoriasiform eruptions associated with propranolol — the role of an immunological mechanism. Arch Dermatol Res 1991; 283: 472–473PubMedCrossRefGoogle Scholar
Di Giovanna J.J., Aoyagai T., Taylor R.T. Inhibition of epidermal adenyl cyclase by lithium carbonate. J Invest Dermatol 1981; 76: 259–263CrossRefGoogle Scholar
Beyaert R., Schulze-Osthoff K., Van Roy F. Synergic induction of interleukin-6 by tumor necrosis factor and lithium chloride in mice: possible role in the triggering and exacerbation of psoriasis by lithium treatment. Eur J Immunol 1992; 22: 2181–2184PubMedCrossRefGoogle Scholar
Wolf R., Schiavo A.L. Is transglutaminase the mediator between antimalarial drugs and psoriasis? Int J Dermatol 1997; 36: 10–13PubMedCrossRefGoogle Scholar
Lammers A.M., Van de Kerkof P.C.M. Leucotriene B4 fails to induce penetration of polymorphonuclear leucocytes into psoriatic lesions. Br J Dermatol 1987; 117: 541–544PubMedCrossRefGoogle Scholar
Counis R., Koumanov K., Ranlin J., et al. Intepréetation du rôle antilipolytique de la tétracycline. Inhibition de l’adénylate cyclase in vitro. Eur J Biochem 1973; 37: 244–247Google Scholar
Forster S., Ilderton E., Summerly R., et al. The level of phospholipase A2 activity is raised in uninvolved epidermis of psoriasis. Br J Dermatol 1983; 108: 103–105PubMedCrossRefGoogle Scholar
Boothe J.H. The tetracyclines. In: Hlavka J.J., editor. Handbook of experimental pharmacology. Vol 78. The Tetracyclines. Berlin: Springer-Verlag, 1985: 451Google Scholar